Thyroid UK
85,688 members100,621 posts

Awakened with rapid pounding pulse and profuse sweating.

Hi, first time on this site but so good to read of others with similar symptoms. I have had hypothyroid for 13 years and have been able to keep it under control until recently. Not sure what's happening. I have been waking abruptly in the night with a rapid pounding heart that causes instant anxiety. Sleep is very interrupted. My doctor told me to stop the thyroid mess for a couple days. I always know, here we go again, is my thyroid going hypo or hyper. I had been enjoying using an infrared sauna however it seems that that is when everything started to change . I really hope that the sauna isn't what has caused these changes. Usually my hypo symptoms were extreme fatigue, constapation, hair loss but this time I'm having rapid pulse, profuse sweating night. Has anyone had these same symptoms? I am due to have blood work but until then it's been a rough week.

14 Replies
oldestnewest

Do you have any recent test results with ranges you could share. Adrenals ?? - could be ...

Reply

Palpitations can also be due to being undermedicated.

I think you need a new blood test and ask for a Full Thyroid Function Test. This is rarely done on the NHS. You can ask doctor but if he (sometimes the lab) wont do all of them you can have a private pin-prick home test. We can recommended two private labs.

All blood tests for thyroid hormones have to be at the very earliest (TSH is highest then and may prevent a wrong adjustment). Also allow a gap of 24 hours between your last dose of levo and the test and take it afterwards. This gives the best results for us.

Ask for TSH, T4, T3, Free T4, Free T3 and thyroid antibodies.

At the same time, if you've not had them tested for a while, ask for B12, Vit D, iron, ferritin and folate. Everything has to be optimal.

2 likes
Reply

Does animal products and dairy play a roll

Reply

This is a link which may be helpful and there are ten pages (short pages). One re fats etc suggests reducing them (I assume this is if we take too much).

everydayhealth.com/hs/thyro...

wholenewmom.com/health-conc...

Reply

An adrenaline surge?

2 likes
Reply

If nighttime cortisol dips too low, the body releases adrenaline to raise blood glucose. So it could very well be an adrenaline surge.

Reply

Did he increase the dose or decrease?

Reply

Hi,

My first post on this site, from US.

I've had profuse night sweating in the past and my physician changed my doseage and that stoppd sweats

2 likes
Reply

karenmo

Welcome to our GREAT forum . I'm from US too . When you say that your dose was changed was it lowered or raised ?

Reply

Hi fellow American,

I don't recall mentioning change in dosage. Someone else mention that?

Reply

I have had rapid pulse when over and under medicated, but most often undermedicated. I misinterpreted the rapid pulse as indicative of overmedication, so reduced my medication and got myself into quite a mess. :-/ My doctor said that although rapid pulse is a sign of hyper, it can also occur with hypo. I get the other hypo symptoms too. I find the rapid pulse goes away the day after I add half a grain, but then comes back until I keep adding more (week by week) until I am at a stable level. It was really helpful to be able to check my blood levels every so often because I really did not know if I was up or down without this. Good luck.

2 likes
Reply

Thank you, very helpful.

Reply

You may have adrenal fatigue due to hypothyroidism.

Here is an excerpt from adrenalfatigue.org/sleep-di...

When the adrenals fatigue, adrenal hormone levels may become low, leading to another possible source of nighttime sleep disruption – low blood sugar. Cortisol plays an important role in maintaining blood sugar (glucose) levels around the clock. Although blood glucose is normally low by the early morning hours, during adrenal fatigue cortisol levels may not stay sufficient to adequately sustain blood glucose. Low glucose signals an internal alarm (glucose is the main fuel for all cells, including brain cells) that disrupts sleep so the person can wake up and refuel.

Low nighttime blood glucose can also result from inadequate glycogen reserves in the liver. Cortisol causes these reserves to be broken down into glucose that is then available to the cells. When low cortisol and low glycogen reserves coincide, blood glucose will most likely drop, disrupting sleep.

Waking between 1 AM and 3 AM may indicate low blood sugar resulting from inadequate glycogen reserves in the liver, low adrenal function and cortisol, or both. This is often the culprit when panic or anxiety attacks, nightmares, or fitful, restless sleep occur between 1 and 4 AM.

1 like
Reply

Oooooh, I would not stop the thyroid hormone. I lean toward you're being under medicated. I think SilverFairy may be correct about adrenaline because your adrenal glands will attempt to make up for the lack of thyroid and send out adrenaline. I'm not a medical person but it may be that your sauna has enabled you to use more thyroid hormone and now need an increase. Do you have any T3 for immediate use?

If you were over medicated you would be breathless and struggling during the day. Just my opinion.

Reply

You may also like...